Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 89, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 9, 2005, 6:42 PM MDT for Navajo County, Arizona. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2005, 6:42 PM MDT (00:42 UTC)
- Expired
- Sep 9, 2005, 7:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 57 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 6:52 PM MDT | HAIL 0.75 | Heber-Overgaard, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 100042 SVRFGZ AZC017-100115- /O.NEW.KFGZ.SV.W.0089.050910T0042Z-050910T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 542 PM MST FRI SEP 9 2005 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA * UNTIL 615 PM MST * AT 534 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF HEBER-OVERGAARD...OR ABOUT 9 MILES EAST OF FOREST LAKES...AND MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HEBER-OVERGAARD BY 550 PM MST HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3427 11072 3426 11054 3448 11051 3449 11072 $$ MAS
2 follow-up statements
000 WWUS55 KFGZ 100102 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 601 PM MST FRI SEP 9 2005 AZC017-100115- /O.CON.KFGZ.SV.W.0089.000000T0000Z-050910T0115Z/ NAVAJO AZ- 601 PM MST FRI SEP 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MST FOR SOUTHWESTERN NAVAJO COUNTY... AT 553 PM MST...TRAINED WEATHER SPOTTERS REPORTED 3/4 INCH HAIL IN HEBER-OVERGAARD. THIS STORM WAS LOCATED NEAR HEBER-OVERGAARD...OR ABOUT 15 MILES NORTHEAST OF FOREST LAKES...MOVING NORTH AT 30 MPH. LAT...LON 3427 11072 3426 11054 3448 11051 3449 11072 $$ MAS
000 WWUS55 KFGZ 100111 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 611 PM MST FRI SEP 9 2005 AZC017-100121- /O.EXP.KFGZ.SV.W.0089.000000T0000Z-050910T0115Z/ NAVAJO AZ- 611 PM MST FRI SEP 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NAVAJO COUNTY EXPIRES AT 615 PM MST... THE THUNDERSTORM OVER HEBER-OVERGAARD HAS WEAKEND AND IS NO LONGER SEVERE. LAT...LON 3427 11072 3426 11054 3448 11051 3449 11072 $$ MAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 4:20 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 9, 4:20 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 320 PM MST FRI SEP 09 2005 .SYNOPSIS...A STRONG LOW PRESSURE SYSTEM MOVING INTO NORTHERN ARIZONA TODAY IS ALSO BRINGING DRY AIR ALOFT INTO THE STATE. HOWEVER...A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING FROM FLAGSTAFF EASTWARD WITH A CHANCE FOR STRONG STORMS...SOME WITH HAIL AND STRONG GUSTY WINDS...IN GILA...NAVAJO AND APACHE COUNTIES. BY MIDNIGHT...MOST STORMS SHOULD END EXCEPT POSSIBLY IN THE FOUR CORNERS AREA. A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS WILL REMAIN NEAR THE NEW MEXICO BORDER THROUGH SUNDAY. COOLER...BREEZY...AND DRY WEATHER IS EXPECTED FOR MOST OF NEXT WEEK. && .DISCUSSION...THE SHORTWAVE TROUGH MOVING INTO AZ AT THIS TIME IS BRINGING A VERY DRY AIRMASS ALOFT RAPIDLY THROUGH THE STATE...LIMITING CONVECTION UNDERNEATH DUE TO DRY AIR ENTRAINMENT. 18Z KFGZ SOUNDING SHOWS THIS DRY LAYER FROM AROUND 550 MB AND UPWARD WHILE A 20Z SOUNDING TAKEN FROM PRESCOTT SHOWS THIS DRY AIR HAS DESCENDED BELOW 650 MB. 18Z GFS RUN HAS A GOOD HANDLE ON THE SITUATION AND SHOWS THAT THE POTENTIAL FOR SEVERE WEATHER WILL RAPIDLY BE MOVING EASTWARD ALTHOUGH THE VORTICITY CENTER MOVING INTO THE STATE MAY CATCH UP WITH THE MOISTURE IN THE FOUR CORNERS AREA AROUND MIDNIGHT...SO STRONG THUNDERSTORMS MAY LINGER THERE WELL INTO THE NIGHT. OVER THE WEEKEND...A COLD 500 MB TROUGH WILL DEEPEN OVER THE GREAT BASIN KEEPING DRY WESTERLY FLOW PUSHING INTO AZ. ENOUGH MOISTURE MAY LINGER NEAR THE NM BORDER FOR A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS THROUGH SUNDAY AFTERNOON. AS THE WEEK GOES ON...HIGH PRESSURE OVER THE PLAINS WILL PUSH EASTWARD ALLOWING DRY WESTERLIES TO PENETRATE FARTHER ACROSS THE SOUTHWEST...BRINGING CLEARER SKIES AND DRY CONDITIONS ACROSS THE STATE. ALONG WITH THE CLEAR SKIES AND DRY ATMOSPHERE...COOL NIGHTTIME TEMPERATURES WILL AFFECT NORTHERN ARIZONA WITH MINIMUM TEMPERAURES INTO THE 30S IN THE HIGH COUNTRY FOR MOST OF NEXT WEEK. ALSO...EXPECT BREEZY AFTERNOON WINDS EACH DAY THROUGH NEXT WEEK DUE TO TIGHT HEIGHT GRADIENTS ASSOCIATED WITH THE TROUGHING ACROSS THE WESTERN US. && .AVIATION...FOR 00Z PACKAGE...WIDELY SCATTERED TS COVERAGE IS EXPECTED TO CONTINUE THROUGH MIDNIGHT WITH MOST ACTIVITY ACROSS THE EASTERN PORTIONS OF THE STATE. CURRENTLY ELEVATED WIND SPEEDS WILL DECREASE AFTER SUNSET WITH MOST TAF SITES EXPERIENCING SOUTHWEST SUSTAINED WINDS REDUCED TO BELOW 15KTS AFTER 05Z. GUSTY...BUT DRY...CONDITIONS WILL REDEVELOP TOMORROW MORNING AFTER 16Z-18Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && DJO/KD
Hazardous weather outlook, Sep 9, 2:30 PM MDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FLAGSTAFF AZ 130 PM MST FRI SEP 9 2005 AZZ004>018-037>040-100700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 130 PM MST FRI SEP 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY DRY AIR ALOFT MOVING INTO THE AREA AHEAD OF A STRONG LOW PRESSURE SYSTEM HAS ALREADY LIMITED THUNDERSTORM DEVELOPMENT IN MOST OF COCONINO AND YAVAPAI COUNTIES SOUTH OF THE GRAND CANYON...WITH MINIMAL THREAT OF SEVERE WEATHER EXPECTED FOR THE REST OF TODAY. DRY AIR ALOFT WILL CONTINUE TO MOVE EASTWARD...EVENTUALLY SHUTTING OFF THUNDERSTORM ACTIVITY OVER ALL OF COCONINO AND YAVAPAI COUNTY BY SUNSET. EXPECT THUNDERSTORM ACTIVITY TO CONTINUE PAST MIDNIGHT IN THE FOUR CORNERS REGION OF NORTHERN APACHE COUNTY. THE MAIN SEVERE WEATHER THREAT TODAY IS LARGE HAIL EXCEEDING 1 INCH DIAMETER IN ISOLATED STORMS. STRONG WIND GUSTS EXCEEDING 60 MPH ARE ALSO POSSIBLE IN SOME OF THE STRONGEST STORMS. DUE TO THE NATURE OF THE WINDS ALOFT TODAY...EVEN AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWER ACTIVITY IS EXPECTED TO RAPIDLY DECREASE FROM WEST TO EAST EARLY SATURDAY MORNING WITH ONLY ISOLATED THUNDERSTORMS POSSIBLE NEAR THE NEW MEXICO BORDER BY SATURDAY AFTERNOON. MAINLY DRY WEATHER IS EXPECTED FOR THE REMAINDER OF THE EXTENDED FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 7:10 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 21 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.